Texas, 2014

High Wind in Texas, April 27, 2014

April 27, 2014 · NWS LUB · 12 events in 12 counties and zones

South of an intensifying cyclone in the central Great Plains, very strong westerly winds overspread the entire South Plains region late this morning before tapering off at sunset. The most intense wind gusts of 63 mph were measured near Sundown and Floydada.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

South of an intensifying cyclone in the central Great Plains, very strong westerly winds overspread the entire South Plains region late this morning before tapering off at sunset. The most intense wind gusts of 63 mph were measured near Sundown and Floydada. Widespread blowing dust was common on and off of the Caprock; however, a true dust storm fortunately spared the region as the lowest visibilities at many locations remained at or above one mile for the duration of the event.

High wind gusts measured by the Texas Tech University West Texas mesonet and Automated Surface Observation System are listed below:

63 mph at Floydada (Floyd County), 63 mph at Sundown (Cochran County), 62 mph at Amherst (Lamb County), 62 mph at Dimmitt (Castro County), 60 mph at Hart (Castro County), 59 mph at Friona (Parmer County), 59 mph at Muleshoe (Bailey County), 58 mph at Morton (Cochran County), 58 mph at Abernathy (Hale County), and 58 mph at Lubbock International Airport (Lubbock County).

High sustained winds measured by the Texas Tech University West Texas mesonet are listed below:

50 mph at Aiken (Hale County), 43 mph at Tulia (Swisher County), 42 mph at Silverton (Briscoe County), 42 mph at Levelland (Hockley County), and 40 mph at Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 5:25 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 27, 5:25 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
625 AM CDT SUN APR 27 2014

.AVIATION...
BREEZY PACIFIC FRONT HAS PUSHED THROUGH AND CAUSED WEST WIND
SPEEDS TO INCREASE TO 16 AND 22 KTS AT KCDS AND KLBB RESPECTIVELY.
WINDS WILL RAMP UP THIS AFTN TO AROUND 35 KTS THUS PROMPTING THE
ISSUANCE OF AN AWW AT KLBB. VIS WILL DROP TO VFR TO IFR CRITERIA
DUE TO BLDU AT KCDS AND KLBB RESPECTIVELY.CONDITIONS WILL IMPROVE
A COUPLE OF HOURS AFTER SUNSET AS WIND SPEEDS DROP TO 15-17 KTS.

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT SUN APR 27 2014/

SHORT TERM...
VERY WINDY CONDITIONS ACCOMPANIED BY BLOWING DUST...ALONG WITH A
HIGH FIRE DANGER HIGHLIGHTS THE SHORT TERM PERIOD.

THE UA DISTURBANCE THAT WILL BRING WINDY CONDITIONS TO THE SOUTHERN
PLAINS TODAY...WAS TAKING A NEWRD JOG ACROSS NRN NM/SRN CO...THUS
APPEARING TO BE ON TRACK WITH THE MODEL SOLUTIONS AS IT IS
ANTICIPATED TO BE ACROSS THE SWRN OK PANHANDLE/SERN CO AOA SUNRISE.
THE PEAK OF THE THE SYSTEM/S UL SUPPORT OCCURRED YESTERDAY
EVENING-NIGHT AS WAS INDICATED BY THE STRONG TO SEVERE STORMS THAT
DEVELOPED ACROSS THE ROLLING PLAINS /COINCIDING WITH THE BETTER
MOISTURE/ BUT HAS SINCE WANED. LOOKING AT THE SFC...THE DRYLINE/S
WESTWARD RETREAT ACROSS THE ROLLING PLAINS HAS BEEN HALTED THANKS TO
THE IMPINGEMENT OF THE DISTURBANCE/S BREEZY PACIFIC FRONT. THE FRONT
WAS MOVING ACROSS THE ROLLING PLAINS AND THUS THE ONCE SFC SRLY FLOW
AND DEWPOINTS RANGING FROM THE 40S INTO THE 60S IS BEING SLOWLY
REPLACED WITH WRLY WINDS AND DEWPOINTS IN THE 20S AND 30S. IT IS
INTERESTING TO NOTE THAT INITIAL PRESSURE RISES OF 5-8 MB PER 3 HRS
HAVE RESULTED IN WRLY WIND SPEEDS NEARING/EQUATING WIND ADVISORY
SPEEDS...WHICH IS NOT EXPECTED TO LAST AS THE GRADIENT IS
ANTICIPATED TO RELAX /SEVERAL LOCATIONS HAVE ALREADY BEGUN ITS
DOWNWARD TREND/. WILL THEREFORE HOLD OFF ON ISSUING A WIND ADVISORY.
THE RATE AT WHICH THIS PACIFIC FRONT IS PROGRESSING...THE DRYLINE
WILL LIKELY BE SHOVED TO THE EAST OF THE CWA IN THE NEXT FEW HOURS.
WOULD NOT BE SURPRISED IF A QUICK SHOWER DEVELOPS ALONG THE FRONT
ACROSS THE ROLLING PLAINS...AS IT INTERSECTS WITH THE BEST LOW LEVEL
MOISTURE.

AS PREVIOUSLY MENTIONED...BRIEF BREEZY CONDITIONS BEHIND THE PACIFIC
FRONT EARLY THIS MORNING WILL NOT LAST LONG...IN FACT MAY EVEN SEE A
BIT OF A REPRIEVE LATER THIS MORNING /ALBEIT STILL SLIGHTLY
BREEZY/...BUT UNFORTUNATELY WIND SPEEDS WILL QUICKLY RAMP UP BY LATE
THIS MORNING/EARLY AFTN. AS THE SYSTEM MOVES ACROSS THE CNTRL
PLAINS...AFTN ABL MIXING UP TO 600 MB WILL CAUSE THE REGION TO TAP
INTO WIND SPEEDS OF 45-65 KTS. MOS GUIDANCE CONTINUES TO THEREFORE
HINT AT WIND SPEEDS THAT FALL WITHIN HIGH WIND WARNING SPEED
CRITERIA /35 TO 45 MPH/...WHERE THE HIGHEST WIND SPEEDS WILL OCCUR
ACROSS THE HIGHER TERRAIN OF THE NWRN SOUTH PLAINS AND THE LOWEST
SPEEDS /BUT STILL RATHER WINDY/ WILL OCCUR ACROSS THE SERN ZONES. CAN
NOT IGNORE MOS PERSISTENCE AND WILL THEREFORE ELECT TO UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING ACROSS ALL BUT THE SERN ZONES
/WHERE A WIND ADVISORY APPEARS MORE VALID/ EFFECTIVE MID-MORNING
THROUGH 10 PM TONIGHT. WITH STRONG WINDS COMES BLOWING DUST AS
VISIBILITIES COULD DROP BELOW 1 MILE. THUS THE ISSUANCE OF A
BLOWING DUST ADVISORY IS REQUIRED...FOR LOCALES ON THE
CAPROCK...ALSO VALID THROUGH 10 PM TONIGHT. A NOTABLE DECREASE
IN WIND SPEEDS WILL OCCUR A COUPLE OF HOURS AFTER SUNSET. THE NEXT
WX FEATURE OF INTEREST IS A HIGH FIRE DANGER...AS THE PACIFIC
FRONT EVENTUALLY FILTERS IN DRIER AIR COUPLED WITH THE WINDY
CONDITIONS. TEMPS WILL BE RIGHT AROUND SEASONAL NORMS /UPPER 60S
NW TO THE LOWER 80S SE/...BUT GIVEN THE RATHER WINDY AND DRY
CONDITIONS...THESE COOLER TEMPS WILL NOT BE MUCH OF A MITIGATING
FACTOR. WILL CONTINUE THE RED FLAG WARNING CWA-WIDE WHICH EXPIRES
AT 10 PM TONIGHT. FOR FURTHER INFORMATION PLEASE REFER TO THE FIRE
WEATHER DISCUSSION BELOW. COOLER DAYTIME HIGHS WILL BE FOLLOWED BY
COOLER OVERNIGHT TEMPS...WITH UPPER 30S NW TO LOWER 50S SE
EXPECTED.

LONG TERM...
TODAYS STRONG STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS
THE CENTRAL PLAINS MONDAY WITH A TIGHT PRESSURE AND HEIGHT
GRADIENT REMAINING ACROSS THE SOUTHERN HIGH PLAINS. THE GRADIENT
WILL WEAKEN SOME FROM TODAY AND MODELS CONTINUE TO PROG A WEAKNESS
IN THE MID LEVEL WINDS AND SFC PRESSURE FROM THE PANHANDLE INTO NW
TEXAS. THUS WILL SEE A DECREASE IN WINDS FOR MONDAY FROM WHAT WE
WILL SEE TODAY...BUT WILL STILL BE SOLIDLY ON THE BREEZY SIDE WITH
THE BELT OF STRONGEST WINDS EXPECTED ACROSS THE SWRN HALF OF THE
FCST AREA.

THE STORM SYSTEM WILL MOVE EWD TO IOWA AND MISSOURI FOR TUESDAY
WITH A COLD FRONT PROGGED TO MOVE THROUGH THE FCST AREA MONDAY
NIGHT. PRESSURE AND HEIGHT GRADIENTS WILL CONTINUE TO SLOWLY
WEAKEN TUESDAY...BUT WILL STILL BE TIGHT ENOUGH PARTICULARLY
ACROSS THE ERN HALF OF THE FCST TO BE PRETTY BREEZY AGAIN TUESDAY.
COLD ADVECTION BEHIND THE FRONT TO LOWER TEMPS TO AROUND 10
DEGREES BELOW SEASONAL NORMS.

MODELS REMAIN CONSISTENT WITH A HIGH AMPLITUDE LONG WAVE TROUGH
ACROSS THE CONUS FROM THE ROCKIES EWD TO THE ATLANTIC COAST. THIS
WILL KEEP COOL AIR IN PLACE ACROSS THE AREA UNTIL SUNDAY WHEN THE
UPPER PATTERN DEAMPLIFIES AND FLOW OVER THE PLAINS BACKS TO NW AND
HEIGHTS INCREASE THROUGH THE WEEKEND. THERE REMAINS CONSISTENCY
WITH SOME LIGHT QPF IN THE MODELS FOR THURSDAY AND THURSDAY NIGHT.
A SHARP UPPER TROUGH IS PROGGED TO MOVE SSEWD FROM COLORADO WHILE
AN 80-PLUS KNOT UPPER JET STREAK PULLS AWAY FROM WEST AND NORTH
TEXAS. THAT COMBINATION SHOULD PROVIDE SOME FAIRLY SIGNIFICANT
UPWARD MOTION AND THE TROUGH SHOULD BRING MID AND UPPER LEVEL
MOISTURE WITH IT TO PRODUCE SOME SHOWERS. HOWEVER...SUB CLOUD
LAYER WILL BE QUITE DRY WITH UNCERTAINTY HIGH ON WHETHER ANYTHING
MORE THAN VIRGA AND/OR SPRINKLES WILL MATERIALIZE. FOR NOW WILL
KEEP POPS NEAR 10 PCT.

FIRE WEATHER...
A POTENT UPPER LEVEL DISTURBANCE MOVING EAST NORTHEAST ACROSS NRN
NM/SRN CO WILL BE ACROSS THE CENTRAL PLAINS THIS AFTN. THE NEARBY
SFC TROUGH WILL RESPOND BY DEEPENING AND THUS CAUSING 20-FOOT WEST
WIND SPEEDS TO INCREASE TO 30-35 MPH. THESE DOWNSLOPE WINDS WILL
FILTER IN DRY CONDITIONS AND THUS PROMOTE RELATIVE HUMIDITY VALUES
TO FALL TO 10-15 PERCENT AREA-WIDE BY PEAK HEATING. WITH TEMPS ONLY
WARMING TO AROUND SEASONAL NORMS...HUMIDITIES WILL LIKELY HAVE
TROUBLE CRATERING FURTHER. HOWEVER...THE COOL CONDITIONS WILL BE
HARD-PRESSED TO MITIGATE FIRE WEATHER POTENTIAL GIVEN THE RATHER
WINDY CONDITIONS COUPLED WITH DRY CONDITIONS AND DRY FUELS. WILL
THEREFORE CONTINUE THE RED FLAG WARNING FOR THE SOUTH PLAINS AND
ROLLING PLAINS EFFECTIVE THIS AFTERNOON THROUGH 10 PM THIS EVENING.

HIGHER BELT OF WNW WINDS EXPECTED FROM THE NM LINE SEWD TO THE ERN
PERMIAN BASIN MONDAY AFTN AS THE CENTER OF THE STRONG STORM SYSTEM
LINGERS ACROSS KANSAS AND NEBRASKA. SHOULD SEE 20-FOOT WINDS ON
THE ORDER OF 20-25 MPH IN THAT BAND WHILE RH SHOULD HAVE NO
TROUBLE DROPPING TO AROUND 10 PERCENT. FOCUS FOR LOW END CRITICAL
CONDITIONS SHOULD BE SOUTHWEST OF A DIMMITT TO POST LINE. WILL
HOIST A FIRE WEATHER WATCH THIS MORNING EVEN THOUGH TODAYS EVENT
HAS THE POTENTIAL TO BE MUCH MORE SIGNIFICANT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  39  71  38  63 /   0   0   0   0   0
TULIA         71  42  73  39  67 /   0   0   0   0   0
PLAINVIEW     73  43  76  40  68 /   0   0   0   0   0
LEVELLAND     73  45  76  41  68 /   0   0   0   0   0
LUBBOCK       75  45  78  42  69 /   0   0   0   0   0
DENVER CITY   74  46  76  43  69 /   0   0   0   0   0
BROWNFIELD    75  46  78  43  70 /   0   0   0   0   0
CHILDRESS     80  48  79  45  73 /   0   0   0   0   0
SPUR          79  48  82  46  74 /   0   0   0   0   0
ASPERMONT     82  50  84  47  75 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>023-027>030-033>037-039>044.

WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ037-038-043-044.

BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>036-039>042.

&&

29
Hazardous weather outlook, Apr 27, 2:44 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
344 AM CDT SUN APR 27 2014

TXZ021>044-280845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
344 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

A VERY STRONG STORM SYSTEM WILL MOVE ONTO THE PLAINS TODAY. STRONG
WEST WINDS WILL SPREAD ACROSS THE AREA TODAY INCREASING TO 25 TO
40 MPH WITH GUSTS OF 50 TO 60 MPH. WIDESPREAD BLOWING DUST IS
EXPECTED WITH THESE WINDS. A HIGH WIND WARNING HAS BEEN POSTED FOR
ALL OF THE SOUTH PLAINS...WITH THE EXCEPTION OF THE SOUTHERN
ROLLING PLAINS WHERE A WIND ADVISORY IS IN EFFECT. A BLOWING DUST
ADVISORY HAS ALSO BEEN ISSUED FOR THE EXTREME SOUTHWESTERN
PANHANDLE AND THE SOUTH PLAINS.

FIRE WEATHER

VERY STRONG WINDS AND DRY AIR WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FROM LATE MORNING TROUGH MUCH OF THIS EVENING FOR ALL
OF THE SOUTH PLAINS AREA. A RED FLAG WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY AND WINDY CONDITIONS ARE EXPECTED AGAIN ON TUESDAY. ALTHOUGH
WINDS WILL NOT BE AS STRONG AS TODAY...CRITICAL FIRE WEATHER
CONDITIONS WILL LIKELY DEVELOP ACROSS MUCH OF THE SOUTH PLAINS
AREA. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LATE TUESDAY
MORNING THROUGH EARLY TUESDAY EVENING FOR THE EXTREME SOUTHWESTERN
PANHANDLE...SOUTH PLAINS...AND PARTS OF THE SOUTHERN ROLLING
PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Hall

When
April 27, 10:05 AM CST to 12:25 PM CST
Where
Hall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 27, 11:00 AM CST to 6:38 PM CST
Where
Hale forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 27, 11:15 AM CST to 4:05 PM CST
Where
Hockley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 27, 11:35 AM CST to 1:55 PM CST
Where
Swisher forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 27, 11:55 AM CST to 4:40 PM CST
Where
Briscoe forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 27, 12:15 PM CST
Where
Cochran forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 27, 12:25 PM CST
Where
Castro forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 27, 12:26 PM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 27, 1:38 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 27, 3:10 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 27, 3:28 PM CST
Where
Floyd forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 27, 3:30 PM CST
Where
Bailey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503417, 503413, 503418, 503407, 503412, 503408, 503409, 503410, 503411, 503414, 503415, 503416.